March 16, 2009

Question:

Part 1: How does the antibiotic tetracycline cause permanent staining of the teeth and who is at risk?

Answer:

This is part 1 of a 3 part series.  The antibiotic tetracycline has been on the market for over 60 years and is used in the treatment of many gram negative and gram positive infections as well as chlamydial, mycoplasmal and rickettsial infections.  Unfortunately, tetracycline is associated with a number of adverse drug events, including permanent staining of the teeth.  The first case report of tooth discoloration in children occurred in 1956, with many others following.1-4  As a result, tetracycline is not used during the second and third trimesters of pregnancy or in children up to 8 years of age.2-4 Warning of this effect also extends to a number of derivatives of tetracycline including doxycycline (Adoxa Pak 1/150®, Doryx®, Monodox®) and minocycline (Minocin®, Dynacin®, SolodynTM) to name a few.  The development of minocycline was thought to address this side effect; unfortunately, the staining of teeth continues to occur.5  In fact, it began to occur in adults but through a different mechanism.  This will be discussed in part 2 of this series (next issue).                  

Tooth staining/discoloration with tetracycline is influenced by the dosage used, length of treatment or exposure, stage of tooth mineralization (or calcification) and degree of activity of the mineralization process.6  While staining of the teeth has been seen with all doses of tetracycline, daily doses greater than 3 grams and longer durations of treatment were determined to be factors associated with the greatest risk of developing this adverse effect.3  The discoloration is permanent and can vary from yellow or gray to brown.  In addition, tetracycline (but not minocycline) effected teeth will fluoresce bright yellow under UV light in a dark room.7,8  So, how does tetracycline actually cause teeth discoloration

If the teeth are exposed to tetracycline (whether in utero or through oral administration) at a time of tooth mineralization or calcification, tetracycline will bind to calcium ions (calcium orthophosphate) in the teeth.  If this happens prior to the eruption of the teeth through the gingiva (gums), the tetracycline bound to calcium orthophosphate will cause an initial fluorescent yellow discoloration.9,10  However, upon eruption of the teeth and exposure to light, the tetracycline will oxidize causing the discoloration to change from fluorescent yellow to a nonfluorescent brown over a period of months to years.7,8   The location of the tooth discoloration directly correlates to the stage of tooth development at the time of tetracycline exposure.  In addition, permanent teeth tend to show a less intense but more diffuse discoloration than primary teeth.8  This process is different for minocycline which will be covered in part 2 of this series.  So, why is the age limitation from the 2nd and 3rd trimester up to 8 years

This age range spans the periods of calcification of the teeth.  The calcification of the deciduous teeth may be affected up to the age of 10-14 months, the anterior permanent teeth from 6 months to 6 years and the posterior permanent teeth up to the age of 8 years.3,8,11  Therefore, tetracycline exposure during any of these periods of calcification can result in permanent staining. This is the basis for the manufacturers' of tetracycline warning against the use of tetracycline in children less than 8 years of age.5  While the risk is highest in children, there has been a case of tetracycline-induced staining reported in an adult on long-term therapy.12  The overall prevalence of tetracycline induced staining has been reported to be 3-4% and 3-6% for minocycline.8,13  This adverse drug reaction can obviously create psychological and esthetic concerns for the patient and should be taken into consideration.8,14  If this happens, is there anything that can be done to treat the stains?  The answer to this question will be covered in part 3 of this series.       

(PW Pharmacother Newsl 2009;1(9):1-4.) ©2009 Pharmacology Weekly, Inc. 

©2008 - 2014 Pharmacology Weekly, Inc.
P.O. BOX 690044
San Antonio, TX 78269
www.pharmacologyweekly.com

All rights reserved. Pharmacology Weekly, Inc. is a Texas corporation, advised by healthcare providers who provide unbiased education regarding the relevance of pharmacology in generally accepted practices. This newsletter is sent out to active subscribers weekly, and any and all use of this newsletter is subject to the Terms and Conditions of Pharmacology Weekly, as set forth on the pharmacologyweekly.com website.

No part of this material may be reproduced, stored, or transmitted in any way whatsoever without written permission from the President of Pharmacology Weekly. The editors rely primarily on peer-reviewed, published medical information and on the opinions of the editorial staff and independent peer-reviewers. All education and recommendations are considered to be educational and not meant to apply to specific patients. The above information should be used appropriately in the context of the provider's legal role as a healthcare provider in their respective state or country. Pharmacology Weekly does not accept responsibility for the application of this information in direct or indirect patient care. It is the responsibility of the healthcare provider to ascertain the Food and Drug Administration status of each drug and to check the product information provided by the manufacturer of each drug for any changes. The editors and authors have made every effort to provide accurate and complete information and shall not be held responsible for any damage from any error, possible omission, or inaccuracy. To the extent this newsletter provides information on legal issues, it is not intended to provide advice on any specific legal matter or factual situation. This information is not intended to create, and receipt of it does not constitute, an attorney-client relationship. Readers should not act upon this information without seeking professional legal counsel.